Welcome, Guest
Username: Password: Remember me
  • Page:
  • 1

TOPIC: Prednisone for 18 okay years--and then---!

Prednisone for 18 okay years--and then---! 6 months 6 days ago #65186

  • karenr
  • Offline
  • Posts: 400
  • Thank you received: 42
Diagnosed in 2000, then age 59. Relatively low doses of pred kept me at safe levels. Rituxan and splenectomy failed (2004). I would read about others' experiences with pred and think how lucky I was. Then this summer I began having dreadful symptoms--felt I couldn't get enough oxygen, limbs felt trembly (though they weren't), sometimes heart and head pounding. 3 heart tests, 3 lung tests, countless blood tests all normal. Behavioral psychologist said cause was anxiety. Then my hematologist gave me the most plausible diagnosis. My body had turned against prednisone. Because of a nosebleed problem, we had sometimes increased pred dosage to maintain higher platelets (closer to 50K than 25K).

My symptoms have been awful--the kind of thing I used to read about here. Started Promacta last week--and it does work--so have started tapering the pred--down to 7.5 mg/day this week from 10 mg/day week before, from 12.5 three weeks before that. Tapering probably increasing the symptoms, but the aim is to get me off prednisone. Hope that's not an unreasonable hope.

Guess this is like a "foxhole prayer." Only visited the discussion groups occasionally these past (comfortable) years. Now I'm in pain and I'm back!
Karen R

Please Log in or Create an account to join the conversation.

Prednisone for 18 okay years--and then---! 6 months 6 days ago #65191

  • Sandi
  • Offline
  • Sandi Forum Moderator Diagnosed in 1998, currently in remission. Diagnosed with Lupus in 2006. Last Count - 344k - 6-9-18
  • Posts: 12444
  • Karma: 11
  • Thank you received: 2327
Karen, once you get down to the lower doses, it's much more important to take it slow. I know that getting off of it is the goal, but rushing it can lead to very serious problems (adrenal crisis which can be fatal). I've been on Prednisone too for about 13 years and also trying to get the dose down. The body naturally makes about 7.5 mg's of cortisol per day and if a person is on Prednisone long-term, the adrenals basically shut down. It's very important to take it slow to allow them to start up again. Do not let your doctor rush this.

Please Log in or Create an account to join the conversation.

Prednisone for 18 okay years--and then---! 6 months 6 days ago #65192

  • karenr
  • Offline
  • Posts: 400
  • Thank you received: 42
Thank you, Sandi. I guess I'm the one rushing this. Is there some way to know ahead if the adrenals are no longer working? In your opinion, how long should I stay on 7.5 mg/day before reducing to 5 mg--or alternating 7.5 and 5? Would you get an endocrinologist involved?

Please Log in or Create an account to join the conversation.

Prednisone for 18 okay years--and then---! 6 months 6 days ago #65193

  • mrsb04
  • Offline
  • Diagnosed in 2014. I'm also a renal specialist nurse
  • Posts: 1171
  • Karma: 7
  • Thank you received: 273
I'd come off them much more slowly than that. Steroid withdrawal is terrible. I'm on my 3rd attempt at tapering in the last 4 years.
NICE guideline in the UK for doses below 7.5mg a day is to reduce by 1mg/day each month. I can't manage that much. I felt dreadful dropping 1mg so I now drop by 0.5mg over a month then stay on that dose for at least 6 weeks before considering another drop. It's taken me 19 months to drop from 7.5mg/day to 2mg/day.
You could have your early morning cortisol levels checked (before you take your pred that day). I had mine done when on 3mg/3mg/4mg. They were absolutely fine which indicates my adrenals are working but taking a while to compensate for each dose drop hence spending time on the new dose before I kick them into another round of compensation. At this rate I will take my last tablet on 25th August

Please Log in or Create an account to join the conversation.

Prednisone for 18 okay years--and then---! 6 months 5 days ago #65194

  • karenr
  • Offline
  • Posts: 400
  • Thank you received: 42
Your comments are very helpful, Mrsb04. What symptoms did you have when you felt dreadful? When you say you're on your 3rd attempt at tapering, does that mean you have tapered successfully two times?

Please Log in or Create an account to join the conversation.

Prednisone for 18 okay years--and then---! 6 months 5 days ago #65197

  • mrsb04
  • Offline
  • Diagnosed in 2014. I'm also a renal specialist nurse
  • Posts: 1171
  • Karma: 7
  • Thank you received: 273
Karen. This is my first successful taper. Previously I suffered severe fatigue-never able to stay awake for more than a couple of hours, anorexia, nausea, diarrhoea, muscle weakness-unable to walk more than about 100 yards without stopping for a rest & all my joints ached. My GP was much more helpful than my haemo but I have to stay that the advice from a member on here called poseymint was my saviour.
The following user(s) said Thank You: karenr, poseymint

Please Log in or Create an account to join the conversation.

Prednisone for 18 okay years--and then---! 6 months 5 days ago #65201

  • Sandi
  • Offline
  • Sandi Forum Moderator Diagnosed in 1998, currently in remission. Diagnosed with Lupus in 2006. Last Count - 344k - 6-9-18
  • Posts: 12444
  • Karma: 11
  • Thank you received: 2327
Karen - you could get an Endo involved if you are not comfortable doing it yourself or if your doctor rushes it. Otherwise, slow and steady wins the race.

Please Log in or Create an account to join the conversation.

Prednisone for 18 okay years--and then---! 6 months 4 days ago #65210

  • karenr
  • Offline
  • Posts: 400
  • Thank you received: 42
My current symptoms seem to be related to the Pred itself, not the taper, since I've been having them since before recent taper. But my symptoms are worse--more often I feel I can't get enough air--esp when I exert myself--more often I feel trembly, jittery. I looked up symptoms of pred withdrawal, and I don't see anything new on the list. Maybe I'm misinterpreting "fatigue" and "weakness." I sleep poorly, but I don't feel like going to bed during the day. My limbs feel shaky (though they aren't shaking), but I can keep doing things. I just often feel more awful if I'm exerting myself.

In the past, I could decrease (and increase) my pred dosage with no problems.

Anyway, I don't want to damage my adrenals, and I think your advice, Sandi and Mrs.bo4, is sound. (But I do keep thinking that if I could just get rid of the pred, then I might get rid of the symptoms.) I've emailed an endocrinologist who used to see me, and I'm hoping she'll help.

Please Log in or Create an account to join the conversation.

Prednisone for 18 okay years--and then---! 6 months 4 days ago #65211

  • Sandi
  • Offline
  • Sandi Forum Moderator Diagnosed in 1998, currently in remission. Diagnosed with Lupus in 2006. Last Count - 344k - 6-9-18
  • Posts: 12444
  • Karma: 11
  • Thank you received: 2327
Karen - those are classic withdrawal symptoms. Classic. I have the same thing when tapering, can't breathe, racing heart, weak body...depression can also set in. Your body has to adjust slowly to every dose change.
The following user(s) said Thank You: karenr

Please Log in or Create an account to join the conversation.

Prednisone for 18 okay years--and then---! 6 months 4 days ago #65216

  • poseymint
  • Offline
  • Posts: 518
  • Karma: 1
  • Thank you received: 121
Karen-hi, sorry to hear you are having trouble. I have tapered prednisone twice after being on it over a year each time. One year is nothing compared to 18 years, but still it was very hard get my adrenals up and running again. The only way I could do it is to taper very very slowly starting at 7.5mg- I reduced the dosage by .5mg. As MrsB said, no way could I lower the dose by 1mg, I wouldn't be able to function! Especially important after I got down to 5mg, I alternated 5 and 4.5 each day for a week before I dropped to 4.5mg. Then daily 4.5 for a week or maybe longer. If I felt terrible I didn't reduce the dose, I kept on with the same dose until I felt better. My withdrawal symptoms were body aches like I was getting the flu, joint pain that had me hobbling around. Fatigued muscles, weak muscles, sleepy tired, depression, couldn't handle any stress- it made me feel weak and fluish. I couldn't work a full 8 hrs, I worked 4hrs and then had to go home to take a nap. An endocrinologist once told me "the only way to heal the adrenals is sleep". After I was completely off prednisone, I was still somewhat symptomatic for a full year esp. when under stress, or not having gotten enough sleep. good luck!

I might mention also that your symptoms remind me more of what I have been experiencing this year with my thyroid levels. I have had hyperthyroid and hypothyroid. Hyper symptoms are what I call "inner trembling" (I get that with low thyroid too). Here is what the Mayo clinic says about it-
www.mayoclinic.org/diseases-conditions/hyperthyroidism/symptoms-causes/syc-20373659
The following user(s) said Thank You: karenr

Please Log in or Create an account to join the conversation.

Prednisone for 18 okay years--and then---! 6 months 4 days ago #65219

  • karenr
  • Offline
  • Posts: 400
  • Thank you received: 42
Wow--the thyroid symptoms on the Mayo site do sound like my symptoms--except that even though my heart beat seems to me rapid and pounding--it checks out as normal in all the tests. My August 30 TSH test was normal too. I'll run this by the endocrinologist though. I so appreciate your insights.

Please Log in or Create an account to join the conversation.

  • Page:
  • 1

BBB Cleveland logo GuideStar Seal NORD Member Badge 2018THSNA logo